Can Blood Thinners Cause Nosebleeds

Blood thinning medications list an array of side effects relating to blood loss, including heavy periods, nosebleeds, and bleeding gums. It’s concerning, especially if you’re already prone to these issues, but can blood thinners really cause nosebleeds and, if so, what are the triggers and is there a way to prevent them?

Do Blood Thinners Cause Nosebleeds?

Nosebleeds don’t actually cause nosebleeds, but they can make them worse and harder to stop. You still need a trigger, including nose-picking, dry air, foreign objects, trauma, sneezing, and sinus infections, but once the bleeding starts it may be difficult to stop.

Blood thinning medication is taken by millions of Americans and may be prescribed for both short-term and long-term purposes. Some of the most common medications in this class include Warfarin, an anticoagulant, and Aspirin, an antiplatelet.

Why do Blood Thinners Worsen Nosebleeds?

The term “blood thinners” is somewhat of a misnomer as these medications don’t thin your blood. In fact, they don’t even break-up clots.

They work by preventing the body from forming new clots and may also slow the development of existing ones. In doing so, these medications reduce the risk of blood clots and are also prescribed to patients who have survived a stroke or heart attack.

If you have a nosebleed while taking blood thinners, your body struggles to create clots and this may prolong the bleed, potentially requiring medical intervention.

How to Reduce the Risk of Nosebleeds

Prevention is the best cure, and if you want to avoid excessive and problematic nosebleeds while taking blood thinners you should keep the following tips in mind:

  • Use a saline nasal spray whenever your nasal passages are dry and cracked.
  • Avoid picking your nose.
  • Keep your nails trimmed and clean.
  • Blow your nose gently.
  • Avoid anything that could result in trauma to the nose, including sports.
  • Use a humidifier during the winter months, when the heating is turned up all the way.

What to do If you Have a Nosebleed on Blood Thinners

If a nosebleed lasts for more than 15 minutes (some experts quote 20 or 30 minutes), and you are taking blood thinners, you should seek emergency care. It may also help to keep a pack of Nampons on standby, as they can safely and quickly stop the bleeding by promoting clotting.

Anyone who suffers from regular nosebleeds before being prescribed blood thinners should make sure their doctor is informed. They can make adjustments or recommendations to reduce the risk of serious complications in the future.